Alert archive / New York / Special Marine Warnings in 2020
Special Marine Warning 21, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jun 6, 2020, 2:53 PM EDT. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2020, 2:53 PM EDT (18:53 UTC)
- Expired
- Jun 6, 2020, 4:01 PM EDT
- In force
- 68 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Ft Drum radar (KTYX), 65 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 3:15 PM EDT | MARINE TSTM WIND 41 | 1 S Wellesley Island, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
112
WHUS51 KBUF 061853
SMWBUF
LOZ045-SLZ022-024-062030-
/O.NEW.KBUF.MA.W.0021.200606T1853Z-200606T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
253 PM EDT Sat Jun 6 2020
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario near Cape Vincent...
The Saint Lawrence River from Cape Vincent to Ogdensburg...
* Until 430 PM EDT.
* At 252 PM EDT, strong thunderstorms were located along a line
extending from near Ogdensburg to 16 nm northwest of Clayton,
moving east at 30 knots.
HAZARD...Wind gusts 35 knots or greater and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Alexandria Bay, Wellesley Island, Clayton and Cape Vincent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4478 7536 4452 7574 4447 7579 4444 7576
4439 7584 4437 7578 4434 7581 4423 7599
4412 7627 4411 7625 4411 7616 4416 7611
4412 7604 4411 7604 4407 7607 4411 7640
4420 7631 4422 7620 4429 7615 4430 7609
TIME...MOT...LOC 1852Z 290DEG 28KT 4471 7557 4438 7642
HAIL...<.75IN
WIND...>34KTS
$$
Hitchcock1 follow-up statement
012
FZUS71 KBUF 062001
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
401 PM EDT Sat Jun 6 2020
LOZ045-SLZ022-024-062010-
/O.CAN.KBUF.MA.W.0021.000000T0000Z-200606T2030Z/
401 PM EDT Sat Jun 6 2020
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
The Saint Lawrence River from Cape Vincent to Ogdensburg...
The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.
LAT...LON 4478 7536 4452 7574 4447 7579 4444 7576
4439 7584 4437 7578 4434 7581 4423 7599
4412 7627 4411 7625 4411 7616 4416 7611
4412 7604 4411 7604 4407 7607 4411 7640
4420 7631 4422 7620 4429 7615 4430 7609
TIME...MOT...LOC 1954Z 290DEG 28KT 4454 7493 4421 7578
$$
RSHWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 6, 1:58 PM EDT, 55 minutes earlier.
Area forecast discussion, Jun 6, 1:58 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 158 PM EDT Sat Jun 6 2020 .SYNOPSIS... A brief period of showers and scattered thunderstorms will cross the North Country late this afternoon and early this evening as an upper level disturbance crosses the area. A few widely scattered showers may also develop across Western NY. A stretch of dry weather is then expected Sunday through the first half of the week. Cool temperatures Sunday will give way to increasing warmth and humidity by midweek. && .NEAR TERM /THROUGH SUNDAY NIGHT/... A bubble of dry air and subsidence in the wake of the first cold front has allowed for ample sunshine so far today. Water vapor imagery shows a well defined shortwave over the Ottawa Valley. This trough will continue to sharpen and cross northern NY late this afternoon before reaching New England late this evening. Increasing large scale forcing will interact with modest diurnal instability and low level convergence along an associated secondary cold front to produce a band of showers and scattered thunderstorms. These are already developing in eastern Ontario, and will cross the Saint Lawrence and move through Jefferson and Lewis counties during the late afternoon and early evening. A few of the storms may contain gusty winds and small hail given the steepening low level lapse rates. Farther west, a few scattered showers may also develop across Western NY late this afternoon along the intersection of the Lake Erie and Lake Ontario lake breezes from the Niagara Frontier to the central Genesee Valley and western Finger Lakes. Outside of these two areas, the remainder of the region will stay dry. Temperatures will top out in the mid to upper 70s in most areas this afternoon. Showers will quickly end this evening as the mid level shortwave moves off into New England. Northerly upslope flow in the wake of the secondary cold front will combine with a shallow layer of moisture centered near 850mb to produce some clouds across the region tonight. Cold advection will allow temperatures to drop into the low to mid 50s in most areas, with some mid 40s for the North Country. Sunday high pressure will be centered near James Bay, with a ridge axis extending down into the central and eastern Great Lakes. This will bring dry weather to the region. A shallow layer of moisture remains near 850mb, so areas of morning clouds will likely evolve into extensive cumulus fields inland from the lakes. Stable lake shadows will allow for more afternoon sun south of Lakes Erie and Ontario. 850MB temperatures are quite cool at around +4C, supporting highs in the 65-70 degree range. The surface ridge remains in place across the eastern Great Lakes Sunday night. Diurnal cumulus will dissipate in the evening, leaving mainly clear skies overnight. The clear skies, light winds, and cool/dry airmass will allow temperatures to drop into the upper 40s to lower 50s on the lake plains, and lower 40s in the Southern Tier valleys and North Country. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... For the start of the work week, surface high pressure will remain overhead supporting dry conditions Monday. The refreshing, near average temperatures will remain in place Monday. Highs will climb into the low to mid 70s. The high pressure bubble will begin to be shoved east by the northward track of what is currently Tropical Storm Cristobal Tuesday and Tuesday night. While the high pressure will be departing, the region will remain under enough of its influence to keep Tuesday and Tuesday night dry. Though dry, it will be quite warm Tuesday. Being on the western fringes of the high along with the northward track of Cristobal, plenty of tropical warm air will be advected into the region. In fact, model guidances advect in upper teens Celsius and low 20 Celsius at 850mb, which will support surface highs in the upper 80s and a few locations in the Genesee Valley will see a few 90s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... In the upper levels earlier in the week, a deep trough over the Western CONUS will end up picking up Tropical Storm Cristobal earlier in the week, which as the trough continues to propagate east, the remnants of the Cristobal will track north-northeast through the Central CONUS and Upper Great Lakes. That being said, by midweek a narrow ribbon of tropical moisture will be dragged across the eastern third of the country. Model guidances are still fuzzy with the exact timing, but in general push the narrow band of tropical moisture through the region starting Wednesday afternoon lasting through Wednesday night. The band should pass through quickly and therefore limit the amount of rainfall. Additionally, the plume of tropical air that was advected in on Tuesday will remain overhead Wednesday supporting another warm day of 80s and a few 90s. The warmest temperatures will lie in the Genesee Valley. The aforementioned upper level trough will remain overhead and support chances for precipitation throughout the remainder of the period. Temperatures will trend cooler for the rest of the period. Thursday's highs will be in the mid to upper 70s, cooling to the mid and upper 60s and low 70s by Saturday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... An upper level disturbance will cross northern NY late this afternoon and early evening, producing a band of showers and scattered thunderstorms. These will produce a brief period of MVFR and local/brief IFR, which may clip KART. A few scattered showers will also develop across the Niagara Frontier, from near KIAG and KBUF into the western Finger Lakes for a few hours late afternoon and early evening. Otherwise, VFR will continue to prevail. A secondary cold front will move south of the region this evening. Northerly upslope flow in the wake of the front and a shallow layer of moisture centered near 5K feet will produce areas of clouds tonight through Sunday morning. This layer of moisture will evolve into a cumulus field inland from the lakes Sunday afternoon, while stable lake shadows produce more sunshine south of Lakes Erie and Ontario. All of the clouds tonight through Sunday will have VFR bases. Outlook... Monday and Tuesday...Dry with VFR. Wednesday and Thursday...Mainly VFR with a chance of showers. && .MARINE... A secondary cold front will cross the eastern Great Lakes late this afternoon and evening. West to northwest winds will increase on Lake Ontario, producing a period of choppy wave action from about Hamlin Beach to Oswego. Winds will diminish and become northerly overnight. High pressure will then bring relatively light winds Sunday through Monday, with local lake breezes developing each afternoon. Mainly light winds are expected on the eastern Great lakes through at least Tuesday. Wind speeds by Wednesday and Thursday with be highly dependent on the track and strength of the remnants of TS Cristobal as it potentially arrives into the central Great Lakes and interacts with an approaching mid latitude trough. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...EAJ LONG TERM...EAJ AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Jun 6, 3:56 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 356 AM EDT Sat Jun 6 2020 NYZ001>008-010>014-019>021-085-070800- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 356 AM EDT Sat Jun 6 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-070800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 356 AM EDT Sat Jun 6 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 10:59 PM EDT | Special Weather Statement | BUF | Oswego | 46 min |
| Jun 5, 11:22 PM EDT | Special Weather Statement | BUF | Oswego | 23 min |
| Jun 5, 11:28 PM EDT | Special Weather Statement | BUF | Jefferson | 32 min |
| Jun 6, 12:08 AM EDT | Special Weather Statement | BUF | Lewis | 37 min |
| Jun 6, 3:03 PM EDT | Special Weather Statement | BUF | Jefferson | 57 min |
| Jun 6, 3:33 PM EDT | Special Marine Warning | BUF | 57 min | |
| Jun 6, 3:48 PM EDT | Special Weather Statement | BUF | Jefferson | 57 min |
| Jun 6, 3:59 PM EDT | Special Weather Statement | BUF | Lewis | 76 min |
| Jun 6, 4:30 PM EDT | Special Weather Statement | BUF | Lewis | 45 min |
| Jun 6, 4:44 PM EDT | Special Weather Statement | BUF | Lewis | 46 min |
| Jun 6, 5:12 PM EDT | Special Weather Statement | BUF | Ontario | 63 min |
| Jun 6, 5:27 PM EDT | Special Marine Warning | BUF | 63 min | |
| Jun 6, 5:54 PM EDT | Special Weather Statement | BUF | Jefferson | 51 min |
Nearby
Special Marine Warnings in New York, 2020Every special marine warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.